Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Ankles and peripheral neuropathy
Jan 21, 2003

I am taking Tenofovir, Stocrin, 3tc and Abacavir. I have moderately severe peripheral neuropathy (PN) in both legs/feet for which I am taking no treatment.

Over the past year I have been noticing that both my ankle and toe joints are becoming increasing stiff. When I first put weight on them after standing, both the ankle and toe joints crack loudly many times. My calf muscles are also very tight indeed. I have read (though goodness knows where) that PN can cause joint collapse. Have you had any similar problems in your experience - what could this be?

Many thanks for any suggestions.

Richard

Response from Dr. Henry

In some patients peripheral neuropathy can be associated with muscle stiffness which can translate into stiffer joints. The 3TC can aggravate peripheral neuropathy. AN evaluation by a neurologist can sometimes sort out the possible etiology (HIV versus drugs versus other conditions). Treatment to relieve the symptoms is sometimes helpful. Consideration of massage/acupuncture or other alternative approaches (see www.daair.org) can be useful for some patients. Joint damage/collapse is usually not a problem but occcasionally patients can damage their feet if they lack any sensation whatsoever (see that in syphilis and diabetes for example). KH



Previous
ADHD and AIDS medications
Next
Help for councelling

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement